Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A new $ 3$-dimensional shrinking criterion


Authors: Robert J. Daverman and Dušan Repovš
Journal: Trans. Amer. Math. Soc. 315 (1989), 219-230
MSC: Primary 57N60; Secondary 57M40, 57P05
DOI: https://doi.org/10.1090/S0002-9947-1989-0978381-X
MathSciNet review: 978381
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a new shrinking criterion for cell-like upper semicontinuous decompositions $ G$ of topological $ 3$-manifolds, such that the embedding dimension (in the sense of Štan'ko) of the nondegeneracy set of $ G$ is at most one. As an immediate application, we prove a recognition theorem for $ 3$-manifolds based on a new disjoint disks property.


References [Enhancements On Off] (What's this?)

  • [An] E. H. Anderson, Approximation of certain continuous functions of $ {S^2}$ into $ {E^3}$, Proc. Amer. Math. Soc. 18 (1967), 889-891. MR 0216471 (35:7304)
  • [Ar] S. Armentrout, Homotopy properties of decomposition spaces, Trans. Amer. Math. Soc. 143 (1969), 499-507. MR 0273574 (42:8452)
  • [Bo] K. Borsuk, Theory of retracts, Monogr. Math., Tom 44, PWN, Warsaw, 1967. MR 0216473 (35:7306)
  • [BrLa] J. L. Bryant and R. C. Lacher, Resolving acyclic images of $ 3$-manifolds, Math. Proc. Cambridge Philos. Soc. 88 (1980), 311-320. MR 578275 (81i:57014)
  • [Ca] J. W. Cannon, The recognition problem : What is a topological manifold? Bull. Amer. Math. Soc. 84 (1978), 832-866. MR 0494113 (58:13043)
  • [Da] R. J. Daverman, Decompositions of manifolds, Academic Press, New York, 1986. MR 872468 (88a:57001)
  • [DaRo] R. J. Daverman and W. H. Row, Cell-like 0-dimensional decomposition of $ {S^3}$ are $ 4$-manifold factors, Trans. Amer. Math. Soc. 254 (1979), 217-236. MR 539916 (82g:54011)
  • [Ed1] R. D. Edwards, Dimension theory. I, Geometric Topology (L. C. Glaser and T. B. Rushing, Jr., eds.), Lecture Notes in Math., vol. 438, Springer-Verlag, Berlin, 1975, pp. 195-211. MR 0394678 (52:15477)
  • [Ed2] -, Approximating certain cell-like maps by homeomorphisms, manuscript, UCLA, Los Angeles, 1977.
  • [KoWa] G. Kozlowski and J. J. Walsh, Cell-like mappings on $ 3$-manifolds, Topology 22 (1983), 147-151. MR 683754 (85c:57012)
  • [La1] R. C. Lacher, Cell-like mappings and their generalizations, Bull. Amer. Math. Soc. 83 (1977), 495-552. MR 0645403 (58:31095)
  • [La2] -, Generalized three-manifolds, Shape Theory and Geometric Topology (S. Mardešič and J. Segal, eds.), Lecture Notes in Math., vol. 870, Springer-Verlag, Berlin, 1981, pp. 82-92. MR 643524 (83a:57013)
  • [Mc1] D. R. McMillan, Jr., A criteron for cellularity in a manifold, Ann. of Math. (2) 79 (1964), 327-337. MR 0161320 (28:4528)
  • [Mc2] -, Compact, acyclic subsets of three-manifolds, Michigan Math. J. 19 (1969), 129-136. MR 0243501 (39:4822)
  • [Qu] F. S. Quinn, Ends of maps. III: Dimensions $ 4$ and $ 5$ , J. Differential Geom. 17 (1982), 503-521. MR 679069 (84j:57012)
  • [Re1] D. Repovš, The recognition problem for topological manifolds, Geometric and Algebraic Topology (H. Toruńczyk, S Jackowski, and S. Spiez, eds.), Banach Centre Publ., vol. 18, PWN, Warsaw, 1986, pp. 79-110. MR 925857 (89d:57024)
  • [Re2] -, 0-dimensional cell-like decompositions of $ 3$-manifolds, Bull. Polish Acad. Sci. Math. (to appear).
  • [ReLa1] D. Repovš and R. C. Lacher, A disjoint disks property for $ 3$-manifolds, Topology Appl. 16 (1983), 161-170. MR 712862 (84m:57012)
  • [ReLa2] -, Resolving acyclic images of nonorientable three-manifolds, Proc. Amer. Math. Soc. 90 (1984), 157-161. MR 722436 (85h:57021)
  • [Si] L. C. Siebenmann, Approximating cellular maps by homeomorphisms, Topology 11 (1972), 271-294. MR 0295365 (45:4431)
  • [St] M. Starbird, Cell-like 0-dimensional decompositions of $ {E^3}$ , Trans. Amer. Math. Soc. 249 (1979), 203-215. MR 526318 (80h:57016)
  • [Št] M. A. Štan'ko, The embedding of compacta in euclidean space, Mat. Sbornik 83(125) (1970), 234-255. MR 0271923 (42:6804)
  • [Wa] J. J. Walsh, Dimension, cohomological dimension, and cell-like mappings, Shape Theory and Geometric Topology (S. Mardešić and J. Segal, eds.), Lecture Notes in Math., vol. 870, Springer-Verlag, Berlin, 1981, pp. 105-118. MR 643526 (83a:57021)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N60, 57M40, 57P05

Retrieve articles in all journals with MSC: 57N60, 57M40, 57P05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1989-0978381-X
Keywords: Cell-like map, shrinking criterion, embedding dimension, recognition theorem, resolution disjoint disks property, light map separation property
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society